Virginia, 2023

Damaging Winds in Virginia, July 3, 2023

July 3, 2023 · NWS AKQ · 15 events in 9 counties and zones

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central, eastern and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of central, eastern and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 3, 1:13 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 3, 1:13 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
213 PM EDT Mon Jul 3 2023

.SYNOPSIS...
Typical summer weather is expected through midweek. Shower and
thunderstorm chances will be highest this afternoon and evening,
then drop off slightly for Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 120 PM EDT Monday...

Latest surface analysis reveals 1020+mb high pressure east of
Bermuda this afternoon. To the west, weak ~1010MB surface low
pressure continues to slide east across the eastern Great
lakes/interior northeast. The low is dragging a rather weak trailing
cold front across the Ohio Valley and mid-south. A subtle
surface/lee trough west of RIC metro into the piedmont. Aloft,
dampening/flattening upper ridge remains offshore of the east
coast, with a positively-tilted upper trough centered over
Atlantic Canada and extending back into the Ohio Valley.

Mid-level clouds continue to spill across (mainly) northern and
central parts of the region, holding temps down slightly. Across the
southeast, mainly clear/sunny sky and high dewpoint values are
combining for very warm heat index values already in the 100-105
range per 17z Obs.

Mesoanalysis showing plenty of instability building in the very
warm, moist airmass over the region. 17z Mesoanalysis showing 1500-
2500 J/Kg of MLCAPE already in place across far SSE portions of the
area, with improved deep layer shear (30-40 KT, highest north,
though co-located with highest CIN thus far today) relative to
the past few days. Starting to see a bit of a CU field pop out
west as sky clears out, and as remnant convective inhibition
gets worked through, expect the same out over the coastal plain
and eventually to the NNW of RIC.

PoPs increase to chc/SCT after 3-4 pm across the area,
maximizing in the 40-50% range for scattered storms across the
area after 5pm through 10 pm. Areal coverage should be higher
today vs yesterday with more of a tangible convective trigger
present with the trough and approaching front. SPC has
introduced an Enhanced Risk over our region today, with damaging
winds as the main threat, though locally heavy rain and
frequent lightning are likely in any thunderstorms. An isolated
tornado cannot be ruled out, though the hodographs and LCLs
above 1000m are not favorable.

Lastly, a Heat Advisory remains in effect for this afternoon
along and southeast of a Lawrenceville to Wakefield and
Gloucester line, including much of south central/southeast
(Hampton Roads) VA and all of our NE NC counties (except the
northern NC outer banks).

Convection slowly wanes tonight, though a few lingering showers and
storms could persist into the late night hours across the eastern
shore and eastern VA. Lows late tonight will be in the low-mid 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 210 PM EDT Monday...

Additional convection is likely on Tuesday the 4th, mainly
across the south and southeast along the stalled boundary. The
severe risk will be lower, as lower shear likely portends a more
disorganized, sub-severe storm mode. However, given plenty of
heating/instability, isolated to widely scattered convection
across the area remains reasonable. Locally heavy rain is the
main threat, but gusty winds are possible with a few of the
more organized storms. Remaining very warm and humid with highs
back into the low 90s. Heat indices slightly lower on average
but still around 100 for much of the region, but a few counties
across the coast of the Albemarle could again approach 105 deg
heat indices tomorrow. Evening activities on Tuesday will be
highly dependent on decaying convection, especially across the
southeast, but northern sections should be slowly drying out
through the night. Lows still in the 70s.

Flow aloft becomes quasi-zonal with time on Wed, with the upper
ridge dampening ahead of next upper trough dropping out of the
Canadian Prairies. Surface heating and the remnants of the
weakening front/coastal trough will should be sufficient for
afternoon/evening thunderstorms. Highest PoPs are south of I-64
(30-50%) and slight chance north. Highs will again be in the low
90s, lows in the 70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 210 PM EDT Monday...

The amplifying upper trough eventually drops across the upper
midwest Thu-Fri, sending a cold front toward the region going
into next weekend. This will bring renewed chances for showers
and t-storms. However, the increased cloud cover will also bring
a modest cool down into the upcoming weekend. NBM continues to
be a bit too hot with rain chances so have capped at chance
range for now.

Temps slowly step down toward normal through the period. Quite
warm to start out Thu/Fri with highs in the low 90s, with heat
indices around 100 each day. Temperatures behind the front drop
back toward climate normal numbers into the 80s to around 90
over the weekend. Lows will be around 70 each night.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 120 PM EDT Monday...

Mainly VFR conditions across area terminals this morning. Expecting
terminals to remain dry through mid-afternoon, with rain chances
ramping up after 20-21z (4-5pm) through this evening, as a weak
front crosses the area. S/SW winds will average ~10kt, with
gusts to around 20kt especially along the coast. Expect a
somewhat higher coverage of storms (relative to yesterday) late
this aftn and into the evening. Brief reductions to MVFR are
possible for any terminal that encounters these storms, with gusty
winds, heavy rain, and frequent lightning .

Outlook: Generally looks like a lower coverage of aftn/evening
storms for Tue/4th of July), except perhaps across the far SE.
Current pattern favors continued daily afternoon/evening
isolated to scattered thunderstorms each day Wed-Fri, along
with the potential for early morning low stratus and patchy fog
(especially in areas that receive rain).

&&

.MARINE...
As of 145 PM EDT Monday...

A weakening sfc trough approaches the local waters tonight...then
lingers near the coast Tue. WSW winds generally AOB 10 kt becoming
SSW this evening...10-15 kt and occasionally gusty. Seas 2-4
ft...waves mainly 1-2 ft. The trough pushes S of the local
waters Wed...then lingers INVOF the Carolina coast Thu/Fri. The
wind will briefly shift to NNW 5-10kt early Wed...then will
primarily be ESE at 10 kt or less through the remainder of the
week. Seas subside to 2-3 ft Tue...then will generally be ~2 ft
through the end of the week...w/ waves on the Bay ~1 ft.

&&

.TIDES/COASTAL FLOODING...
As of 140 PM EDT Monday...

Tidal anomalies are averaging around 0.6-0.8ft above normal in
the middle Bay early this morning, and including the lower tidal
Potomac, primarily due to a modest and persistent southerly wind.
This combined with a period of higher astronomical high tides
due to the lunar cycle (full moon) pushed water levels near minor
flood thresholds along the Bay- side of the MD Eastern Shore
with the previous high tide. Similar conditions should persist
for the higher astronomical high tide later tonight/early Tue
morning resulting in elevated water levels to near minor flood
thresholds (particularly at Bishops Head).

The forecast for Independence Day in a low risk S and a
moderate risk N. Visit our beach page at www.weather.gov/beach/akq
for the latest rip current and beach forecasts.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
     030>032.
VA...Heat Advisory until 8 PM EDT this evening for VAZ079-084-
     086>090-092-093-095>098-523>525.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...MAM
SHORT TERM...AM/MAM
LONG TERM...AM/MAM
AVIATION...AM/MAM
MARINE...AJZ/ALB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 3, 3:28 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
428 AM EDT Mon Jul 3 2023

NCZ102-VAZ064-075>078-080>083-085-511>522-040830-
Eastern Currituck-Caroline-Westmoreland-Richmond-Northumberland-
Lancaster-Dinwiddie-Prince George-Charles City-New Kent-Middlesex-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
428 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms may produce gusty winds and locally heavy
downpours this evening and overnight.

Heat indices will be around 100 today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices in the mid 90s to around 100 degrees for the Fourth of
July holiday. There will also be isolated to scattered, mainly
afternoon and evening showers and thunderstorms each day through at
least midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ084-086-090-040830-
Gloucester-Mathews-James City-
428 AM EDT Mon Jul 3 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms may produce gusty winds and locally heavy
downpours overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices in the mid 90s to around 100 degrees for the Fourth of
July holiday. There will also be isolated to scattered, mainly
afternoon and evening showers and thunderstorms each day through at
least midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-067>069-509-510-040830-
Fluvanna-Prince Edward-Cumberland-Goochland-Nottoway-Amelia-Powhatan-
Western Louisa-Eastern Louisa-
428 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms may produce gusty winds and
locally heavy downpours this evening and overnight. Heat indices will
be in the mid to upper 90s today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices in the mid 90s to around 100 degrees are expected for the
Fourth of July holiday. There will also be isolated to scattered,
mainly afternoon and evening showers and thunderstorms each day
through at least midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-040830-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-
428 AM EDT Mon Jul 3 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms may produce gusty winds and locally heavy
downpours this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will also be isolated to scattered, mainly afternoon and
evening showers and thunderstorms each day through at least midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-040830-
Accomack-Northampton-
428 AM EDT Mon Jul 3 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Isolated to scattered thunderstorms may produce gusty winds and
locally heavy downpours this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices up to around 100 degrees are expected for the Fourth of
July holiday. There will also be isolated to scattered, mainly
afternoon and evening showers and thunderstorms each day through at
least midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-040830-
Dorchester-Wicomico-Somerset-Inland Worcester-
428 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms may produce gusty winds and
locally heavy downpours this evening and overnight. Heat indices will
be in the upper 90s to around 100 today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices up to around 100 degrees are expected for the Fourth of
July holiday. There will also be isolated to scattered, mainly
afternoon and evening showers and thunderstorms each day through at
least midweek.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ025-040830-
Maryland Beaches-
428 AM EDT Mon Jul 3 2023

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Isolated to scattered thunderstorms may produce gusty winds and
locally heavy downpours this evening and overnight. Heat indices up
to around 100 degrees today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices in the up to around 100 degrees are expected through
the Fourth of July holiday. There will also be isolated to
scattered, mainly afternoon and evening showers and thunderstorms
each day through at least midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ079-087>089-092-093-095>098-523>525-040830-
Brunswick-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York-
Newport News-Hampton/Poquoson-
428 AM EDT Mon Jul 3 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms may produce gusty winds and locally heavy
downpours this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ065-066-040830-
Mecklenburg-Lunenburg-
428 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for south central Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms may produce gusty winds and locally heavy
downpours this evening and overnight. Heat indices up to 103 degrees
expected today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heat indices will peak from the upper 90s to 103 degrees for the
Fourth of July holiday. There will also be isolated to scattered,
mainly afternoon and evening showers and thunderstorms each day
through midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 1:54 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
254 PM EDT Mon Jul 3 2023

VAZ098-032000-
Virginia Beach VA-
254 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of the City of Virginia
Beach through 400 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Chesapeake, or 10 miles north of South Mills,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Back Bay and Princess Anne around 345 PM EDT.

Other locations impacted by this storm include Rudee Heights,
Princess Anne Plaza, Sigma, Sandbridge Beach, Oceana NAS, Munden,
Macons Corner, Pungo, Oceana and North Virginia Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Virginia.

&&

LAT...LON 3656 7605 3667 7610 3668 7607 3669 7607
      3676 7615 3680 7617 3692 7599 3658 7585
TIME...MOT...LOC 1853Z 249DEG 22KT 3659 7640

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ALB
Local storm report, Jul 3, 2:00 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
300 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     2 ESE Quitsna           35.97N 77.06W
07/03/2023                   Bertie             NC   Utility Company

            Trees downed along Indian Woods River Rd.
            Numerous power outages reported in the area.

&&

05
Local storm report, Jul 3, 2:04 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
304 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     2 ESE Quitsna           35.97N 77.06W
07/03/2023                   Bertie             NC   Utility Company

            Corrects previous tstm wnd dmg report from 2
            ESE Quitsna. Trees downed along Indian Woods
            River Rd. Numerous power outages reported in
            the area.

&&

05
Local storm report, Jul 3, 2:07 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
307 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     3 W Jackson             36.39N 77.47W
07/03/2023                   Northampton        NC   County Official

            Numerous trees reported down across much of
            western portions of Northampton county.

&&

05
Special weather statement, Jul 3, 2:08 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
308 PM EDT Mon Jul 3 2023

VAZ087-088-092-031945-
Sussex VA-Southampton VA-Greensville VA-
308 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of central Greensville,
central Southampton and Sussex Counties and the City of Emporia
through 345 PM EDT...

At 307 PM EDT, Doppler radar was tracking outflow from a strong
thunderstorm 9 miles east of Green Plain, or 12 miles northwest of
Boykins, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Sussex around 330 PM EDT.
  Homeville around 340 PM EDT.
  Wakefield around 345 PM EDT.

Other locations impacted by this storm include Vicksville, Adams
Grove, Grizzard, Lanes Corner, Booker, Yale, Lumberton, Emporia
Reservoir, Worrell and Cowie Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern North Carolina...and south central and southeastern
Virginia.

&&

LAT...LON 3689 7760 3693 7752 3697 7737 3698 7696
      3694 7695 3698 7689 3698 7685 3695 7685
      3674 7693 3669 7729 3654 7752 3655 7756
TIME...MOT...LOC 1907Z 217DEG 26KT 3674 7730

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Miller
Local storm report, Jul 3, 2:13 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
313 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     3 NW Quitsna            36.01N 77.12W
07/03/2023                   Bertie             NC   Utility Company

            Trees downed along Indian River Road.
            Numerous power outages reported in the area.

&&

05

The radar

The Norfolk radar (KAKQ), 76 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesapeake (C)

When
July 3, 2:15 PM EST
Where
Chesapeake (C) County, 2.32 mi ENE of Cornland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.630, -76.280

Tree was downed at Benefit Road and Blacksmith Trail.

Thunderstorm Wind, Southampton

When
July 3, 2:25 PM EST
Where
Southampton County, 3.03 mi SW of Sebrell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.750, -77.170

Tree was downed across Route 651 in the vicinity of Popes Station Road.

Thunderstorm Wind, Southampton

When
July 3, 2:28 PM EST
Where
Southampton County, 4.15 mi N of Sebrell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.840, -77.130

Tree was downed across Route 35 near Farmers Bridges Road.

Thunderstorm Wind, Goochland

When
July 3, 3:12 PM EST
Where
Goochland County, 0.88 mi NW of Goochland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.690, -77.890

Tree was downed on River Road West.

Thunderstorm Wind, Suffolk (C)

When
July 3, 3:13 PM EST
Where
Suffolk (C) County, 0.89 mi SW of Wiles Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.770, -76.590

Pine tree was snapped and laying on a house in Suffolk with other large branches down also.

Thunderstorm Wind, Suffolk (C)

When
July 3, 3:13 PM EST
Where
Suffolk (C) County, 0.89 mi SE of Kings Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.770, -76.610

A back porch roof was blown off and into the front yard of a home. Also, there was additional roof damage reported on a home off of Pruden Boulevard in Suffolk.

Thunderstorm Wind, Goochland

When
July 3, 3:40 PM EST
Where
Goochland County, 2.64 mi SE of Sandy Hook
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.720, -77.890

Trees were downed along Sandy Hook Road and Route 522 near Poorhouse Road.

Thunderstorm Wind, Chesapeake (C)

When
July 3, 3:40 PM EST
Where
Chesapeake (C) County, 3.03 mi SE of Chesapeake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.790, -76.230

Shingles were blown off of a roof. One inch tree limbs were broken.

Thunderstorm Wind, Hanover

When
July 3, 3:44 PM EST
Where
Hanover County, 0.88 mi NW of Goodall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.790, -77.640

Tree was downed on Mountain Road and Rosmarin Road.

Thunderstorm Wind, Virginia Beach (C)

When
July 3, 3:44 PM EST
Where
Virginia Beach (C) County, 0.55 mi E of Kempsville
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
36.830, -76.090

Wind gust of 52 knots (60 mph) was measured at Princess Anne Plaza.

Thunderstorm Wind, Lancaster

When
July 3, 4:18 PM EST
Where
Lancaster County, 1.38 mi N of Irvington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.670, -76.420

Tree was downed on Irvington Road.

Thunderstorm Wind, Richmond

When
July 3, 5:02 PM EST
Where
Richmond County, 34.39 mi NNW of Broad Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
37.830, -76.670

Structural/roof damage was reported to 6 homes along Little Florida Road, including a buckled roof that allowed water to enter the home.

Thunderstorm Wind, Lancaster

When
July 3, 5:22 PM EST
Where
Lancaster County, 1.78 mi WNW of Litwalton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.810, -76.600

Tree was downed on Lancaster Creek Drive.

Thunderstorm Wind, Prince Edward

When
July 3, 8:34 PM EST
Where
Prince Edward County, 4.31 mi SW of Hampden Sydney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.190, -78.530

Tree was downed on Douglas Church Road.

Thunderstorm Wind, Prince Edward

When
July 3, 8:36 PM EST
Where
Prince Edward County, 1.3 mi ENE of Elam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.290, -78.600

Tree was downed along Route 460 west of Prospect.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120885, 1120890, 1120886, 1120888, 1120897, 1120898, 1120887, 1120894, 1120889, 1120899, 1120896, 1120892, 1120895, 1120893, 1120891.